Minnesota, 2019

Hail in Minnesota, June 27, 2019

June 27, 2019 · NWS ARX · 4 events in 2 counties and zones

A line of thunderstorms moved across southeast Minnesota during the afternoon of June 27th. These storms dropped some dime sized hail in and around Hokah (Houston County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A line of thunderstorms moved across southeast Minnesota during the afternoon of June 27th. These storms dropped some dime sized hail in and around Hokah (Houston County). A second round of thunderstorms developed during the evening that also produced some hail. Quarter size hail from these storms was reported in and near Lake City (Wabasha County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 27, 10:58 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Jun 27, 10:58 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1158 AM CDT Thu Jun 27 2019

.SHORT TERM...(Today through Friday Night)
Issued at 231 AM CDT Thu Jun 27 2019

Main concern will be the potential for severe thunderstorms this
afternoon with damaging wind the main threat along with large hail.
Heavy rain potential as well going into tonight with some localized
flooding possible.

Quiet right now across the area early this morning as a ridge of
high pressure was passing overhead. GOES IR showing mostly clear
skies as of 2 am with temperatures ranging from the middle 50s in
the favored cool spots of central WI, to the middle/upper 60s
elsewhere.

Monitoring complex of thunderstorms across western Dakotas this
morning. This complex is forecast to weaken somewhat this morning
with remnant MCV progress eastward toward the area by late
morning/early afternoon. Increasing moisture transport/heating ahead
of the MCV is expected to re-energize thunderstorms per latest CAMs
showing strong quasi-linear complex pushing into the area in the 18-
19z timeframe. Plenty of CAPE for fuel but there is the question of
whether storms can become rooted in the boundary layer for
widespread damaging wind threat. Latest RAP sounding showing CAP
eroding with the approach of this convection, so this would suggest
becoming rooted. Of note is the latest 04z ESRL HRRR which shows
pockets of 35 to 45kt max hrly gusts. Previous 02z HRRR output was
showing pockets of 50-55kt...so maybe remaining a bit more elevated
per latest trends? Cape of 2500-4500J/Kg would suggest some larger
hail potential. Will have to keep an eye on how this complex behaves
and how our environment evolves ahead of it. Otherwise, plan on
highs today well into the 80s despite increasing cloud cover and
convection.

Some CAMs suggesting this complex throwing out a boundary for
increasing moisture transport this evening/tonight to focus on for
additional storm development. Preciptable water values creeping into
the 1.5-2 inch range will likely produce some very efficient heavy
rain-makers. If storms anchor/train, could see some localized
flooding problems.

Lingering frontal boundary from eastern WI into northern IA Friday
into Friday night will be the focus/trigger for additional
shower/thunderstorm chances. Otherwise, an increasing warm/humid day
on tap friday. Highs will again be well into the 80s with dew points
in the upper 60s/lower 70s. Low Friday night will be in the
60s/lower 70s.

.LONG TERM...(Saturday through Wednesday)
Issued at 231 AM CDT Thu Jun 27 2019

Increasing heat and humidity Saturday through Sunday as upper level
ridge amplifies across the region. Highs are expected to be in the
upper 80s to the mid 90s with dew points mainly in the lower 70s.
This will produce maximum afternoon heat indices in the 95-105
range. May need eventual headlines for this heat. There may also be
a small chance showers/thunderstorms Sat N/Sun as there are some
indications of a weak wave coming around the top of the ridge.

A cold front drives southward into the area Sunday night/Monday for
a chance of showers/storms. Highs Monday look to back down into the
80-90 degree range with slightly lower humidity.

Flattening ridge/more high zonal flow Tues into Wednesday brings a
couple weak troughs through the region for shower/thunder chances.
Otherwise, remaining warm with slightly elevated humidity.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1158 AM CDT Thu Jun 27 2019

Line of TSRA will move through KLSE early this afternoon with IFR
visibilities along with strong winds of 30 to 40 kts. Behind this
initial line of storms, there likely will be a break in more
widespread SHRA/T following this complex of storms, but a second
round of TSRA is still expected later this evening or overnight.
However, adjustments in timing will likely be needed as trends
become clearer. Winds will generally remain southerly outside of
storms into Friday.

&&

.HYDROLOGY...Today into Tonight
Issued at 231 AM CDT Thu Jun 27 2019

Moisture and instability will be increasing over the area today into
tonight, with potential for storms to train and repeat over some
locations. Where this occurs is uncertain yet, but given higher
available moisture, any storm will be capable of producing downpours
and locally heavy rains. These heavier rains falling on generally
moist soils could produce excessive runoff and the threat of
flooding or flash flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM....DAS
AVIATION...JM
HYDROLOGY....DAS
Hazardous weather outlook, Jun 27, 8:17 AM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
917 AM CDT Thu Jun 27 2019

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-281430-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
917 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible through this evening. Strong
to damaging wind and torrential downpours along with some
localized flooding are the main threats. Some large hail is also
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

On and off thunderstorm chances are expected Friday through
next Wednesday. While the severe weather threat looks low, it
remains too early to determine the severe weather risk details
for each day.

Increasing temperatures and humidity will yield heat indices
in the 95 to 105 range over the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Jun 27, 11:23 AM CST, 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1223 PM CDT Thu Jun 27 2019

WIZ017-029-271845-
Taylor-Clark-
1223 PM CDT Thu Jun 27 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLARK AND TAYLOR
COUNTIES...

At 1220 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Ladysmith to near Elk Mound.
Movement was east at 30 mph.

Winds in excess of 30 mph, small hail, lightning, and locally
heavy rainfall are possible with these storms.

Locations impacted include...
Medford, Colby, Thorp, Loyal, Greenwood, Owen, Rib Lake, Chelsea,
Westboro, Jump River, Lynn, Longwood, Reseburg, Stetsonville,
Goodrich, Willard, Withee, Gilman, Granton and Curtiss.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4458 9031 4460 9092 4538 9092 4538 9005
TIME...MOT...LOC 1720Z 278DEG 26KT 4551 9118 4484 9159

Lee
Local storm report, Jun 27, 11:46 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1246 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             7 NE ELMA               43.33N 92.36W
06/27/2019  E1.00 INCH       HOWARD             IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

CA
Local storm report, Jun 27, 12:00 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
100 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND GST     2 E CHARLES CITY        43.07N 92.64W
06/27/2019  M38 MPH          FLOYD              IA   AWOS

&&

SHEA
Local storm report, Jun 27, 12:08 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
108 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     HAIL             3 NE IONIA              43.06N 92.41W
06/27/2019  E0.88 INCH       CHICKASAW          IA   LAW ENFORCEMENT

&&
Local storm report, Jun 27, 12:10 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
110 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 PM     HAIL             CHARLES CITY            43.07N 92.68W
06/27/2019  E0.75 INCH       FLOYD              IA   LAW ENFORCEMENT

1248 PM     TSTM WND DMG     2 NE CHARLES CITY       43.09N 92.65W
06/27/2019                   FLOYD              IA   LAW ENFORCEMENT

            BRANCHES BLOWN DOWN IN TOWN VIA CHARLES CITY PD

&&

SHEA
Local storm report, Jun 27, 12:15 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT THU JUN 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 PM     HAIL             SCHLEY                  43.30N 92.23W
06/27/2019  E0.75 INCH       HOWARD             IA   LAW ENFORCEMENT

            DIME SIZED HAIL

&&

SHEA

The radar

The La Crosse radar (KARX), 16 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Houston

When
June 27, 12:16 PM CST
Where
Houston County, 4 mi NW of Hokah
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
43.811, -91.387

Hail, Houston

When
June 27, 12:18 PM CST
Where
Houston County, 1.21 mi SW of Hokah
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
43.760, -91.350

Hail, Wabasha

When
June 27, 9:03 PM CST
Where
Wabasha County, 0.99 mi W of Lake City
Measured
1 in hail
Reported by
Public
Coordinates
44.450, -92.290

Quarter sized hail fell just west of Lake City.

Hail, Wabasha

When
June 27, 9:05 PM CST
Where
Wabasha County, Lake City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
44.450, -92.270

Quarter sized hail fell in Lake City.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 834308, 834305, 834320, 834319.